Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Does using carbamazepine together with duloxetine have any increased side effects?

User rating for this question
Answered by

Practicing since : 2000
Answered : 634 Questions
Hi Dr Hajiazim, I am the 74 yr old woman diagnosed w temporal lobe seizures. A psychiatrist added duloxetine on Monday. I am concerned about interactions w tegretol, amlodipine, pravastatin and levotheyproxin. I am especially concerned about the tegretol since I am sluggish and slow thinking w tegretal as is and now I am even slower and stupider having added the duloxetine. The psychiatrist and pharmacist did not mention interactions. What do you think? Thanks. XXXXX
Posted Wed, 26 Mar 2014 in Mental Health
Answered by Dr. Payman Hajiazim 8 hours later
Brief Answer: Hi there, these side effects may happen as you say Detailed Answer: Hi there, thanks for asking. Your concern is quite right. According to the Food and Drug Administration information, Using carbamazepine together with duloxetine may increase side effects such as dizziness, drowsiness, and difficulty concentrating. A good way to avoid these side effects is to start with a lower dose (such as 10 mg/day) and then increase it by 10 mg every two weeks. It is also necessary to avoid drinking alcohol with this combination therapy. I hope this information helps. Please let me know if you have any other concern.
Above answer was peer-reviewed by
Follow-up: Does using carbamazepine together with duloxetine have any increased side effects? 30 hours later
Dr Hajiazim: About the last query: Unfortunately 10 mg duloxetine is not available in the United States [according to the pharmacist] However your information is helpful anyway – I can get back to the psychiatrist and at least slow down the time table for increasing the dosage. Here are two examples from notes regarding epilepsy. From what I have written, do you think these events could have anything at all to do with epilepsy? If not, what would you say about this kind of experience? Could you hypothesize about it a little? Example #1. I went to the audiology appointment fully expecting my words would come out as usual, but they did not. Instead the words felt like mush in my mouth. I did not make any sense. After a short while I realized I could not answer any of her questions so she did all the talking. I agreed … with everything she said and we did our business that way. Example #2. I went to the computer repair shop assuming I could describe my computer’s problems, but I could not. I came out with gibberish. I was completely unprepared [though before hand I thought I could come forth with the words that would describe the situation.] I was embarrassed and left the shop. Many thanks, XXXX
Answered by Dr. Payman Hajiazim 41 hours later
Brief Answer: Hi, these comes from slow processing in brain. Detailed Answer: Hello there, thanks for asking. the events that you could not find the words wanted to use is called "word finding problem". This could happen along with other side effects which adding Duloxetine to Tegretol could cause. Slowing down the process if increasing the dose can be a good way to decrease these side effects. You could also ask your pharmacy to divide the does of medication in each capsule into two one. If they could do it you can start with half a dose. Best
Above answer was peer-reviewed by
Follow-up: Does using carbamazepine together with duloxetine have any increased side effects? 5 hours later
Thanks for your responses. I will think about them. -- You missed the last query, which was as follows: I had neuropsych testing in summer 2013 that showed my intelligence to be unimpaired BUT at the time it was on the edge of minimal cognitive impairment. Furthermore in 2011 I was tested as having pseudo dementia, presumably caused by the major depression that is still in existence and has not been treated until I started the Cymbalta last week. Since late 2013 I have been taking tegretol at 600 mg. In my opinion tegretol is having an adverse effect on my memory, judgment and processing speed. 1. Is it possible that in the coming months -- as my system adjusts to the tegretol AND cybalta -- it will regain its toe hold on unimpaired intelligence? 2. If I discontinued tegretol, would my mind revert back to its more intelligent state [as it was before I took the tegretol]? [I have no intention of discontinuing the tegretal at this point, but I am hypothesizing.] This query stems from my effort to separate out indications of seizure activity from indications of drug side effects. The following example is from December/early January. There are many more examples like this one. …[I am] at the computer in my office believing that I was at the table in the livingroom. I slowly looked up from the computer and noticed I was not where I thought I was. I had forgotten [blanked out] that I had moved to the office. Within the next hour it happened again Another probably related example is as follows: I am in my home neighborhood [of 45 years] having tea at a tea house before a haircut appointment. I look out the window of the teahouse expecting to see the hair salon across the street and straight ahead. But it was not there. After many minutes and much anxiety I came to realize that the salon was actually to the right of my line of vision. It was where it had always been. What do you think? Look forward to your response.
Answered by Dr. Payman Hajiazim 23 hours later
Brief Answer: Those side effects are reversible. Detailed Answer: Hello again, sorry for being late in response. You are correct about the Tegretol and its side effect. Those are reversible and it means that when you hypothetically discontinue it they will fade way. I hope this information helps. Best
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor